Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 261, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2023, 9:52 PM CDT for Saint Louis County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 9:52 PM CDT (02:52 UTC)
- Expired
- Jul 14, 2023, 10:06 PM CDT
- In force
- 14 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saint Louis County, MO
The radar
The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
798 WUUS53 KLSX 150252 SVRLSX MOC189-150330- /O.NEW.KLSX.SV.W.0261.230715T0252Z-230715T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 952 PM CDT Fri Jul 14 2023 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Central St. Louis County in east central Missouri... * Until 1030 PM CDT. * At 952 PM CDT, a severe thunderstorm was located over Country Life Acres, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... University City, Ballwin, Kirkwood, Maryland Heights, Manchester, Creve Coeur, Overland, Clayton, St. Ann, Bridgeton, Town and Country, Richmond Heights, Ladue, Des Peres, Olivette, Valley Park, Frontenac, Warson Woods, Breckenridge Hills, and Pagedale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3856 9048 3859 9053 3874 9043 3867 9029 TIME...MOT...LOC 0252Z 221DEG 14KT 3862 9046 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MRB
2 follow-up statements
450 WWUS53 KLSX 150301 SVSLSX Severe Weather Statement National Weather Service St Louis MO 1001 PM CDT Fri Jul 14 2023 MOC189-150330- /O.CON.KLSX.SV.W.0261.000000T0000Z-230715T0330Z/ St. Louis MO- 1001 PM CDT Fri Jul 14 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR CENTRAL ST. LOUIS COUNTY... At 1001 PM CDT, a severe thunderstorm was located over Westwood, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... University City, Maryland Heights, Creve Coeur, Overland, Clayton, St. Ann, Bridgeton, Town and Country, Richmond Heights, Ladue, Des Peres, Brentwood, Olivette, Frontenac, Warson Woods, Breckenridge Hills, Pagedale, Wellston, Hanley Hills, and Vinita Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3860 9040 3864 9050 3874 9043 3867 9029 TIME...MOT...LOC 0301Z 221DEG 14KT 3865 9043 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MRB
584
WWUS53 KLSX 150306
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1006 PM CDT Fri Jul 14 2023
MOC189-150316-
/O.CAN.KLSX.SV.W.0261.000000T0000Z-230715T0330Z/
St. Louis MO-
1006 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LOUIS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3860 9040 3864 9050 3874 9043 3867 9029
TIME...MOT...LOC 0304Z 221DEG 14KT 3867 9041
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:38 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 14, 6:38 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 638 PM CDT Fri Jul 14 2023 .SHORT TERM... (Through Late Saturday Night) Issued at 313 PM CDT Fri Jul 14 2023 1.) Isolated thunderstorms are possible this afternoon and could become briefly strong to severe with localized damaging winds and marginally severe hail. 2.) The main attention this evening is an MCS across KS expected to reach central MO around 6 pm. More concentrated damaging winds will be possible as this MCS arrives, but it may weaken and eventually dissipate as it reaches the Mississippi River. Isolated showers and thunderstorms have developed within an arcing band of pooled low to mid-70s F dewpoints from weak surface convergence extending from central/northeastern MO through southwestern IL, supporting MLCAPE over 2000 J/kg. This corridor may be a remnant of earlier morning thunderstorms across southwestern and southern MO. Deep-layer wind shear of only 15 to 25 kt, should preclude sustained thunderstorms and cause them to "pulse." However, steep low-level lapse rates and the aforementioned instability will support a few severe thunderstorms with localized damaging microburst winds. Marginally severe hail, perhaps a few slightly larger hailstone, cannot be ruled out with the large amount of CAPE between -30 to -10 C. Upstream, a severe MCS is ongoing across northern KS. Although the southern portion of the MCS may tend to propagate southeastward along an instability/theta-e gradient at the cold pool's western edge, downwind Corfidi vectors suggest the bowing segment in the northern portion should continue eastward along the aforementioned band of high MLCAPE, supporting some longevity as it becomes organized and possible results in swaths of wind damage. Additional thunderstorms could develop ahead of this MCS within the band of higher MLCAPE and minimal capping as mid-level heights fall ahead of the MCS. Current timing takes this MCS into central MO around 23z, but as it begins to reach the CWA it may be outrunning the stronger deep-layer wind shear and could become less organized and increasingly outflow dominant. With that being said, high instability may be enough to maintain intensity beyond that point along with the environmental favorability for strong downdrafts. Most CAMs indicate that substantial weakening and even some dissipation of the MCS will occur by the time the MCS nears the Mississippi River, but this situation will be worth close monitoring. Even after dissipation of the MCS, isolated to scattered showers and thunderstorms will remain possible overnight in pockets of unused instability. Scattered showers and thunderstorms will remain possible Saturday morning until the cold front finally clears the CWA. Behind the front, low-level northwesterly flow will advect a slightly drier and cooler airmass into the region along with scattering stratocumulus. As a result, high temps expected warm into the mid-80s to low-90s F. Although there will be a lack of discernible large-scale forcing mechanism beyond the morning, low-level moisture may lag far enough behind the front and combine with strong insolation to produce a isolated afternoon and evening showers and thunderstorms, but most locations should be dry. Pfahler .LONG TERM... (Sunday through Next Friday) Issued at 313 PM CDT Fri Jul 14 2023 An upper-level closed low over Manitoba/Ontario, wobbling about those areas since today, is progged to only slowly progress eastward through Sunday into Monday, keeping upper/mid-level broadly cyclonic flow in place over the Mid-Mississippi River Valley through Sunday into Monday. Global model guidance indicate a mid-level shortwave trough navigating this flow through the region between late Sunday and early Monday but disagree on its timing and amplitude. This disagreement decreases confidence in the timing and coverage of resulting thunderstorms, likely initiating north and/or northwest of the CWA around or shortly after peak heating and instability during afternoon and evening and propagating southeastward into the CWA with time, perhaps as an MCS. With low-level flow becoming westerly on Sunday ahead of the cold front and facilitating WAA, warmer and above average high temps are anticipated. Beyond Monday through Wednesday, global model guidance are consistent in the aforementioned upper-level closed low continuing eastward and allowing an upper-level ridge, initially across the Intermountain West, to branch eastward into the Great Plains and Mississippi River Valley. However, there is still a spread among guidance in how much this ridge amplifies into the Mid-Mississippi River Valley, impacting how warm temps peak during mid-week. Threshold probabilities derived from ensemble model guidance of 850- hPa temps in excess of 23 C (a reasonable proxy for high temps in the upper 90s to just over 100 F, assuming strong BL mixing and insolation) are highest (over 70 percent) Wednesday near and south of I-70 in MO. A parade of mid-level shortwave troughs/perturbations are also advertised to traverse west- northwesterly flow along the ridge's northeast flank, possibly exciting waves of thunderstorms across the Central Plains and Mid- Mississippi River Valley or Midwest along a wavering front in a "Ring of Fire"-type pattern. The potential waves of precip and cloud cover along with waving front cast uncertainty in temps and the timing and track of thunderstorms are impossible details to decipher at this juncture. Pfahler && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 626 PM CDT Fri Jul 14 2023 Showers and thunderstorms are the focus over the next 6-12 hours. The best chances in the next few hours are in central Missouri at KJEF/KCOU. Gusty westerly winds will occur ahead of the broken line of storms, likely around 35 knots. Small hail is also possible along with brief reductions in visibility. The threat for showers and thunderstorms should diminish from west to east overnight tonight behind a cold front. This front should swing winds to the northwest after its passage. MVFR stratus with ceilings likely around 1500 feet AGL are expected behind the front in eastern Missouri and south-central Illinois. This area of stratus should lift through the morning and then scatter out by early afternoon. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 14, 3:16 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 316 PM CDT Fri Jul 14 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 316 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening into tonight across portions of the area. Some thunderstorms could be strong to severe with damaging winds and large hail, especially across central Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
In the hours before
Local storm report, Jul 14, 8:32 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
832 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg 1 W Spanish Lake 38.79N 90.22W
07/14/2023 St. Louis MO Trained Spotter
Many tree limbs and power lines down.
&&
CarneyLocal storm report, Jul 14, 9:46 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
946 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg 6 SE Fulton 38.78N 91.89W
07/14/2023 Callaway MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
0636 PM Tstm Wnd Gst 4 SE Columbia 38.91N 92.27W
07/14/2023 M62 MPH Boone MO Mesonet
Missouri Mesonet.
0658 PM Tstm Wnd Dmg 2 SE Midway 38.97N 92.42W
07/14/2023 Boone MO Emergency Mngr
Communication lines down due to a tree blown
down.
0710 PM Tstm Wnd Dmg 2 SE Columbia 38.94N 92.30W
07/14/2023 Boone MO Emergency Mngr
Large tree down blocking roadway at Randy
Lane at Bluff Blvd.
0715 PM Tstm Wnd Dmg 2 E Columbia 38.95N 92.29W
07/14/2023 Boone MO Emergency Mngr
Large tree blocking St. Charles Road near
Kipling.
0717 PM Tstm Wnd Dmg 6 SSW Murry 38.96N 92.20W
07/14/2023 Boone MO Emergency Mngr
Power line down RT Z near ABC lane.
0722 PM Flash Flood 3 ESE Columbia 38.94N 92.28W
07/14/2023 Boone MO Emergency Mngr
Highway WW near El Chaparrel underwater with
a water rescue by fire department.
0724 PM Tstm Wnd Dmg 6 SSE Columbia 38.88N 92.29W
07/14/2023 Boone MO Emergency Mngr
Tree over Bonne Femme Church Road and Gan
Creek Wild Line Area.
&&Local storm report, Jul 14, 9:49 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
949 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Tstm Wnd Dmg 6 SSE Fulton 38.78N 91.89W
07/14/2023 Callaway MO Public
Corrects previous tstm wnd dmg report from 6
SSE Fulton. Report from mPING: 3-inch tree
limbs broken; Power poles broken.
&&
MRBThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:02 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis | 3 hr |
| Jul 14, 7:04 PM CDT | Areal Flood Advisory | LSX | Boone | 22 min |
| Jul 14, 7:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 49 min |
| Jul 14, 7:24 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 36 min |
| Jul 14, 7:26 PM CDT | Flash Flood Warning | LSX | Boone | 3 hr |
| Jul 14, 8:26 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 26 min |
| Jul 15, 1:18 AM CDT | Areal Flood Advisory | LSX | Saint Louis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.